Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2014, 5:29 PM CDT for Murray County, Nobles County, Pipestone County, Minnesota. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 7, 2014, 5:46 PM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Murray County, MN, Nobles County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:32 PM CDT | HAIL 0.75 | Chandler, MN | |
| Jul 7, 5:32 PM CDT | HAIL 0.88 | 1 Nne Chandler, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576
WUUS53 KFSD 072229
SVRFSD
MNC101-105-117-072315-
/O.NEW.KFSD.SV.W.0169.140707T2229Z-140707T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...
NORTH CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA...
SOUTHEASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 615 PM CDT
* AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODSTOCK...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKE WILSON...CHANDLER...WILMONT AND IONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4391 9556 4372 9577 4393 9618 4402 9599
TIME...MOT...LOC 2228Z 297DEG 25KT 4394 9601
HAIL...1.00IN
WIND...60MPH
$$
CHENARD1 follow-up statement
679 WWUS53 KFSD 072246 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 546 PM CDT MON JUL 7 2014 MNC101-105-117-072256- /O.CAN.KFSD.SV.W.0169.000000T0000Z-140707T2315Z/ MURRAY MN-NOBLES MN-PIPESTONE MN- 546 PM CDT MON JUL 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIPESTONE...NORTH CENTRAL NOBLES AND SOUTHWESTERN MURRAY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4391 9556 4372 9577 4393 9618 4402 9599 TIME...MOT...LOC 2246Z 297DEG 25KT 4388 9586 $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:37 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 7, 3:37 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT MON JUL 7 2014 CONVECTIVE TRENDS THROUGH THE LATER AFTERNOON AND EVENING ARE THE PRIMARY CONCERN OF THE SHORT TERM. CURRENTLY...THE CWA IS MAINLY BETWEEN THE BETTER DYNAMIC FORCING TO THE NORTH ASSOCIATED WITH STRONG MID LEVEL WAVE AND THE BETTER THERMODYNAMIC AIR MASS WHICH HAS FOR THE MOST PART BEEN FORCED SOUTHWARD BY COOL AIR POOL FROM EARLIER SOUTHERN SD/NORTHERN NE CONVECTION. STILL REMAINS A FAIR MID LEVEL INSTABILITY CLOSER TO SOUTHERN CWA...AND SOMEWHAT STRONGER LOW LEVEL INSTABILITY TO THE NORTH. COLD FRONT ARCING ACROSS EXTREME NORTHWEST CORNER OF THE CWA WILL BE PUSHED STEADILY SOUTHEAST THROUGH THE LATE AFTERNOON AND EVENING. CONVERGENCE ZONE IN HIGH RESOLUTION SOLUTIONS WORKING ACROSS NORTH OF I 90 IS THE PRIMARY FOCUS OF STRONGER UPDRAFTS MID TO LATE AFTERNOON. PREDOMINANT WEST TO SOUTHWEST FLOW AT THE LOW LEVELS HAS REDUCED THE LOW LEVEL SHEAR...AND TO SOME DEGREE THE DEEPER SHEAR. IF ANY SEVERE STORMS TO OCCUR...AT THIS TIME WOULD LOOK TO FAVOR SOUTHWEST MINNESOTA TOWARD THE IOWA GREAT LAKES AREA...AND THREAT WOULD BE LIKELY LIMITED TO SOME MARGINAL SEVERE HAIL AND WIND...WITH A SLIGHTLY GREATER THREAT JUST NORTH/EAST OF THE CWA. THE SHOWER AND THUNDER THREAT ENDS FAIRLY QUICKLY DURING THE EVENING AS WAVE CONTINUES TO SHEAR OFF TO THE NORTHEAST OF THE AREA AND THE ADDED HELP FROM DIURNAL DESTABILIZATION AND CONVERGENCE WITH BOUNDARY ALL START TO DWINDLE. BOUNDARY LAYER MOISTURE LOOKS A BIT TOO HIGH IN THE COUPLE OF MODELS THAT ACTUALLY PRODUCE SOME HEATING BASED SPRINKLES/LIGHT SHOWERS ACROSS THE NORTHEAST HALF OF CWA TOMORROW AFTERNOON...AND PREFER TO KEEP DRY WITH JUST A DIURNAL INCREASE IN CUMULUS. WELL MIXED ENVIRONMENT AND HAVE PUT HIGHS MID TO HIGH RANGE SUGGESTED BY MODEST MIXING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 336 PM CDT MON JUL 7 2014 TUESDAY NIGHT INTO WEDNESDAY MORNING WILL BE QUIET A SEASONALLY COOL AS A WEAK RIDGE OF HIGH PRESSURE MOVES INTO THE REGION. LOWERED LOWS A TOUCH AND AIMING FOR MAINLY LOWER TO MID 50S. WEDNESDAY INTO WEDNESDAY NIGHT WILL SEE GRADUALLY INCREASING INSTABILITY BUT FOR NOW THE BETTER INSTABILITY AND BETTER CHANCES FOR THUNDERSTORMS SHOULD REMAIN MAINLY WEST OF INTERSTATE 29. NO MAJOR THREAT FOR SEVERE THUNDERSTORMS AT THIS TIME. THURSDAY WILL ONLY SEE A SMALL CHANCE FOR THUNDERSTORMS DURING THE DAY AS DEEP STRONG SOUTHERLY FLOW DEVELOPS. SHOULD BE QUITE A BIT OF CLOUD COVER AND INCREASING LOW LEVEL MOISTURE SO WILL AIMING FOR MAINLY AROUND 80 TO THE MID 80S FOR HIGHS. IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...THE MODELS ARE IN OK AGREEMENT WITH THE LARGE SCALE BUT DIFFERING QUITE A BIT ON THE STRENGTH OF THE TROUGH OVER SOUTHERN CANADA EXTENDING INTO THE GREAT LAKES AREA. A FEW OF THE RUNS OF BROUGHT IN A MUCH DEEPER TROUGH WHICH SWINGS TEMPERATURES WELL BELOW NORMAL BUT FOR NOW WILL NOT BUY INTO 850MB TEMPERATURES COOLER THAN 10 DEGREES C. SO BASICALLY AIMING FOR HIGHS IN THE 80S WITH MID 70S TO LOWER 80S ON MONDAY. WHILE THERE IS A GOOD CHANCE SHOWER SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THE REMAINDER OF THE PERIOD SHOULD SEE MAINLY ISOLATED TO SCATTERED THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 116 PM CDT MON JUL 7 2014 LARGE COLD POOL SPREADING THROUGH THE LOWER MISSOURI VALLEY WILL LIMIT SHORT TERM POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. MOST ACTIVITY IS EXPECTED TO DEVELOP ALONG AND EAST OF A KHON TO KFSD TO KSLB LINE...WITH ADDITIONAL STORMS THROUGH THE MISSOURI VALLEY. CEILINGS SHOULD BE LARGELY VFR OUTSIDE SOME SHORT DURATION MVFR CONDITIONS WITHIN SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON TO EARLY EVENING. SOME NORTHWESTERLY WIND GUSTS MAY APPROACH 25 KNOTS BY LATER MORNING TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...08 AVIATION...CHAPMAN
Hazardous weather outlook, Jul 7, 11:39 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON JUL 7 2014 NEZ013-SDZ038-039-050-052>071-081645- DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION- 1139 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...A FEW STORMS MAY PRODUCE UP TO PENNY SIZE HAIL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT MAINLY WEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX CITY IOWA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-081645- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-BROOKINGS- 1139 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BECOME MORE PREVALENT BY EARLY TO MID AFTERNOON FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA... DEVELOPING SOUTHEAST INTO NORTHWEST IOWA DURING THE AFTERNOON AND EARLY EVENING. A FEW STORMS THIS AFTERNOON AND EARLY EVENING COULD PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS LATER WEDNESDAY NIGHT AS FAR EAST AS A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA... THEN ACROSS MOST OF THE AREA ON THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.